I'm a 40 year old male, non-smoker, maybe have a beer every 6 months or so and work out regularly. I'm nearsighted (can't remember the exact prescription but it's around the -4 to -6 range in both eyes). A couple days ago I started noticing a flash, almost like an afterimage from a camera flash, just a small circular area in my lower left peripheral vision when blinking and in my right eye only. Couldn't see it any other time, sounds a lot like the "mystery" spot others on this forum seem to have.
Anyway, I went to get it checked today, my regular Dr. was booked so I saw the optometrist on staff. After all the usual tests, dilation, pressure checks, etc he checked both my retinas and could see no evidence of tears or detatchments. I do feel some sinus pressure and think an infection may be coming on and he thought that might possibly be causing the flashing spot (which isn't as noticable today as it was Wednesday). He didn't really seem to be too concerned it was anything serious, but did notice that I have an intra-retinal aneurysm in my right eye and asked if I had a history of diabetes or hypertension (which I don't.) He took a photo of it to show me and had my regular opthamologist come over to take a look also. Unfortunately the opthamologist didn't get to see the actual photo as he had to go see another patient and was going to come back after I left. No other abnormalities were noted and my left eye was normal. I have a follow-up with my opthamologist in a couple weeks to see if it has disappeared.
How common are these in people my age? The optometrist thought it was fairly strange that I have one and that's got me concerned something more serious may be going on?? He did ask if I had been doing any heavy workouts ( I did an hour of Kenpo Karate about 1 week ago and have been riding my exercise bike plus pushups, abdominal exercises, etc) a couple times before my visit today. Could strenous workouts cause this?
The answer is yes, the strenous workouts could possibly be related, especially if you really strain and have some tendency toward high blood pressure. I don't know your overall health history and this is just a very general assesment on my part. Taking a blood thinner like aspirin could also be related. Please talk it all over with your ophthalmologist and make sure your primary care doctor checks you out to make sure your health and blood pressure and blood work are all OK.
I would recommend that you seek the care of an internal medicine doctor and begin a work up for diabetes and high blood pressure to determine whether any abnormalities are causing this. You may also call your doctor’s office to ask what your ophthalmologist recommends as well.
Sandy T. Feldman, M.D., M.S.
ClearView Eye and Laser Medical Center
San Diego, California
From Hollywood stars to your yoga teacher, it seems that everyone swears by a detox diet. But does it actually work? And is it even healthy? Cardiologist and weight loss expert James Beckerman, MD, weighs in
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.